Aspirin use linked to macular degeneration

Regular aspirin use linked to an increased risk of age-related macular degeneration

A new study undertaken by Gerald Liew, Ph.D. of the University of Sydney and colleagues looked at whether regular aspirin use was associated with a higher risk of developing age-related macular degeneration (AMD). AMD is the leading cause of blindness in older people.

The study found that regular aspirin use, defined as taking one or more aspirin per week for the past year, significantly increased participants’ risk of AMD. The risk appeared to be independent of a history of cardiovascular disease and smoking.

The study included 2,389 participants, 10.8 per cent of whom were regular aspirin users. The participants attended four examinations over a fifteen year period, and the results were as follows:
 

Years

Per cent of participants who developed AMD in nonregular aspirin users

Per cent of participants who developed AMD in regular aspirin users

5 years

0.8 per cent

1.9 per cent

10 years

1.6 per cent

7 per cent

15 years

3.7 per cent

9.3 per cent

Aspirin is, however, a known preventative for heart disease and stroke, so it is important not to alter or cease any medication you may be on without first consulting your GP or health practitioner.

To find out more you can read the article Regular aspirin use linked to increased risk of age-related macular degeneration at the Science Daily website. 



    Related Stories





    COMMENTS

    To make a comment, please register or login
    Precious
    25th Jan 2013
    8:25pm
    Years ago when Mother used to take me to see her Dr (private) we had one consultation which I will never forget...
    He said to her that taking Aspirin for any reason and on a regular basis will gradually make the tissue in the intestines weak and thin and eventually cause bleeding etc and discharge from the bowel.....
    It was better and safer then to take Aspro for colds or whatever other reason......
    Macular degenerativ e may be a frightening thing....I was told I had the start of it myself...was prescribed aspirin as a blood thinner and as a preventative for heart, clots etc etc.....what do I do....I'm pretty healthy and youthful for my age 75 enjoy most things and try and keep on an even keel..very youthful and using IT for years since I retired from the work area.....will be glad to get the cateract done on my other eye now..had the right one done and things are a lot clearer I must say but focus is out of whack now.....these meds can be quite ruthless to some people whereas others can take a plethora of stuff and don`t seem to be having any side affects whatsoever,,,does anyone else have a similiar problem....never worn glasses at all only for fashion reasons (clear lenses and always worn sunnies everyday even in UK where I was born and lived for 37 years.....I did buy some glasses from a local optician over the years cos my insurance enabled me to get them free but my sight continually seems to change and until cateracts were diagnosed I was reading books etc with no trouble at all...now after cateract removal they say I can have some new glasses...I don`t know what to think sometimes......
    MarciaO
    3rd Feb 2013
    2:50pm
    The biggest epidemic on at the moment, is the over-use of aspirin,panadol, etc.etc... people (and young kids) are buying these "drugs" at alarming rates - because it's cheaper than using the normal hardline drugs, so so accessible, and so so cheap!! always on "special"at the supermarkets - with a high enough dose, they get a reasonable "high" (doesn't matter that their organs and eyes will collapse) They should be on Prescription at the Chemist only but which drug company do you think, will listen?? when they can be pushed so easily through the supermarkets...


    Join YOURLifeChoices, it’s free

    • Receive our daily enewsletter
    • Enter competitions
    • Comment on articles